Atrophic vaginitis is thinning, dryness and irritation of the vagina. When you have less of the hormone estrogen in your body, the tissues in and around your vagina get thinner and make less moisture. This is most common after menopause.
What is the cause?
The ovaries produce the hormone estrogen as long as you have menstrual periods. Atrophic vaginitis may happen when your body produces less estrogen, such as:
During or after menopause
While you are breast-feeding
After removal of both ovaries
After exposure of your pelvis or belly to X-rays for cancer treatment
What are the symptoms?
Symptoms may include:
Vaginal irritation, pain, or bleeding during sex
Itching or burning of the area around the vagina
Burning or pain after you urinate
Leakage of urine
Vaginal discharge, often gray-colored with a bad odor, possibly blood-streaked
How is it diagnosed?
Your healthcare provider will ask about your symptoms and medical history and examine you. You will have a pelvic exam to check your vaginal tissue. You may have tests of vaginal discharge, urine, and blood.
How is it treated?
If you are not pregnant or breast feeding, your healthcare provider may recommend that you take estrogen to replace the hormone your body is no longer making. This treatment is called estrogen therapy, hormone replacement therapy (HRT), or menopausal hormone therapy (MHT). Discuss the risks and benefits of hormone therapy with your healthcare provider. Hormone therapy may increase your risk for heart disease. It may also increase your risk for stroke, breast cancer, blood clots, gallbladder problems, and possibly dementia. If you still have your uterus and choose to take hormones, you will need to take progesterone with the estrogen. Taking estrogen alone may increase your risk of cancer of the uterus.
Estrogen may be taken in many different forms, such as:
Tablets to be swallowed
Patches or lotion to be put on the skin
A cream, ring, or tablet put into the vagina
Pellets placed under the skin
If you are going to take hormone therapy, ask your healthcare provider about:
The different types and dosages of hormone therapy
Any side effects or special precautions you should know about
When you should start and stop taking the hormones
Without hormone therapy, you may keep having the symptoms. If you use a hormone cream, you may have more normal vaginal moisture and secretions in about 2 to 4 weeks. With other forms of hormone therapy, such as pills, it may take 4 to 8 weeks.
How can I take care of myself and prevent the symptoms of atrophic vaginitis?
To help reduce or prevent symptoms of atrophic vaginitis:
Use a lubricant if you have mild pain during sex. Glycerin or water-based vaginal lubricants, such as K-Y jelly, can help lessen pain during sex. (Petroleum jelly, like Vaseline, is not recommended.) Regular sexual activity, including masturbation or intercourse, can also help keep the vaginal tissue healthy.
Avoid chemical irritants such as douches, sprays, and bubble bath.
When you bathe, use a mild soap in the vaginal area.
Wear loose-fitting, all-cotton underwear or cotton-crotch underwear. Change your underwear every day. Donâ€™t wear underwear when you sleep at night. This will help lessen your chances of getting vaginal infections, which could cause more discomfort.
If you have itching, avoid wearing pantyhose until the itching stops.
If you are still having periods, use unscented sanitary pads instead of tampons.
Donâ€™t use spermicidal foams, gels, or creams if they irritate your vagina. However, if you have not stopped having periods, make sure you practice good birth control if you want to prevent pregnancy.
If you have been through menopause and have any vaginal bleeding, tell your healthcare provider.
Developed by RelayHealth.
Adult Advisor 2015.1 published by RelayHealth. Last modified: 2014-12-11 Last reviewed: 2014-12-11
This content is reviewed periodically and is subject to change as new health information becomes available. The information is intended to inform and educate and is not a replacement for medical evaluation, advice, diagnosis or treatment by a healthcare professional.